Kansas, 2012

Hail in Kansas, June 3, 2012

June 3, 2012 · NWS ICT · 2 events in 2 counties and zones

A couple of low end storms dropped some small hail over Kingman and Greenwood counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A couple of low end storms dropped some small hail over Kingman and Greenwood counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 2, 10:25 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 2, 10:25 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1125 PM CDT SAT JUN 2 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED SHOWERS/THUNDERSTORMS WILL SPREAD EASTWARD ACROSS THE
REGION LATE TONIGHT...AND AFFECT A COUPLE TAF SITES OVER SOUTH
CENTRAL KANSAS. OTHERWISE WINDS WILL GRADUALLY INCREASE AND VEER
TO A MORE SOUTHERLY DIRECTION FOR SUNDAY. THUNDERSTORMS ARE
EXPECTED TO REDEVELOP OVER SOUTH CENTRAL KANSAS LATE SUNDAY
AFTERNOON...SOME OF THESE STORMS COULD BECOME SEVERE.

JAKUB

&&

PREV DISCUSSION... /ISSUED 312 PM CDT SAT JUN 2 2012/

SYNOPSIS...

INTENSE OCCLUDING CYCLONE SPINNING OVER SRN ONTARIO CONTINUES TO COUPLE
WITH HIGH AMPLITUDE UPR-DECK RIDGE SITUATED OVER ROCKIES TO KEEP ALL OF
NRN & CNTRL PLAINS UNDER FAST NW MID-UPR FLOW REGIME THIS AFTERNOON. IN
THE MID-DECK A SHORTWAVE HAS DEVELOPED OVER SRN ALBERTA ALONG THE NW
PERIPHERY OF THE UPR RIDGE. IN RESPONSE LWR-DECK TROFFING IS COMMENCING
ALONG THE E SLOPES OF THE ROCKIES THAT HAS BEGUN TO FORCE THE WEAK SFC
RIDGE E ACROSS THE KS/MO BORDER.

DISCUSSION...

TONIGHT-MON:
THE FORECAST FOCUS IS ON TSRA POTENTIAL. THE MID-LVL SHORTWAVE SITUATED
OVER ALBERTA SHOULD UNDERGO CYCLOGENESIS AS IT ENCOUNTERS THE UPR-DECK
RIDGE SITUATED OVER THE ROCKIES. THIS WOULD FORCE THE DEAMPLIFYING RIDGE
E OVER THE NRN PLAINS WHICH IN TURN SHOULD FORCE THE OCCLUDING ONTARIO
CYCLONE SLOWLY SE TOWARD WRN NY WHERE IT SHOULD BEGIN TO WEAKEN. THE MID
LVL ALBERTA CYCLONE WILL EJECT A "LEAD" SHORTWAVE SE TOWARD THEN ACROSS
KS FROM TONIGHT THRU SUNDAY NGT. THIS WOULD INDUCE THE FRONT RANGE SFC
TROF TO GRADUALLY STRENGTHEN WHICH WOULD PROMOTE FAIRLY STRONG LWR-DECK
MOISTURE ADVECTION. MID-LVL ASCENT COUPLED WITH THE INCREASING LWR-DECK
MOISTURE ADVECTION WILL BE SUFFICIENT TO TRIGGER ELEVATED TSRA OVER MUCH
OF KICT COUNTRY FROM LATE TONIGHT TIL MON WITH THE BETTER PROBABILITIES
SHIFTING E ACROSS KS AS TIME PROGRESSES. INHERITED POP/WX/QPF FORECASTS
ADDRESS THIS SCENARIO QUITE WELL. ONLY CHANGES WERE TO SLIGHTLY REALIGN
THESE GRIDS TO BETTER REFLECT THE EVOLVING PATTERN.

NEXT WEEK:
ANTICIPATE DRY WEATHER FROM MON NGT-WED AS A MID-UPR RIDGE AMPLIFIES AND
SHARPENS OVER THE ROCKIES THEN SHARPENS AS IT DRIFTS V-E-R-Y S-L-O-W-L-Y
TOWATD THE CNTRL 1/3 OF THE CONUS. REASON FOR SUCH BEHAVIOR IS THAT THE
OCCLUDED CYCLONE DRIFTING SE OVER NY STATE SUN NGT & MON...THOUGH
GRADUALLY WEAKENING AS IT VENTURES SE OFF THE NEW ENGLAND COAST MON NGT
WILL BE STUBBORN TO DO SO. FOR SAKE OF COORDINATION HAVE KEPT ~20% POPS
ASSIGNED TO THE AREA ON WED BUT WAS CERTAINLY TEMPTED TO REMOVE THEM. IF
ANY -TSRA CAN DEVELOP THEY WOULD SO ALONG THE FRONT RANGE WHERE UPSLOPE
INDUCED BY WEAK SFC HIGH DRIFTING SE OVER THE MS VALLEY WOULD STEADILY
INCREASE OVER THE MIDDLE OF THE WEEK. WITH FRONT RANGE SFC TROFFING
GRADUALLY STRENGTHENING FROM THU TO NEXT SAT TSRA CHANCES SHOULD SLOWLY
INCREASE AS LWR-DECK MOISTURE ADVECTION INCREASES. HOWEVER...HAVE KEPT
POPS CONSERVATIVE DUE TO NEBULOUS NATURE OF MID-UPR PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    66  91  70  92 /  50  30  50  20
HUTCHINSON      66  91  69  92 /  50  20  40  10
NEWTON          66  89  68  92 /  40  40  40  20
ELDORADO        65  88  69  91 /  40  40  50  20
WINFIELD-KWLD   67  90  70  91 /  40  30  50  20
RUSSELL         67  91  67  91 /  50  20  20  10
GREAT BEND      68  92  68  92 /  50  20  20  10
SALINA          65  90  68  92 /  40  30  30  10
MCPHERSON       66  90  68  92 /  40  30  40  10
COFFEYVILLE     64  89  71  89 /  30  50  50  20
CHANUTE         63  87  69  90 /  30  50  50  20
IOLA            62  85  69  90 /  30  50  60  20
PARSONS-KPPF    64  88  70  89 /  30  50  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 2, 8:32 PM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CDT SAT JUN 2 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-040245-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
932 PM CDT SAT JUN 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL SPREAD EASTWARD ACROSS THE AREA LATE
TONIGHT. A FEW STRONG STORMS WITH BOTH NICKEL SIZED HAIL AND 40
TO 50 MPH GUSTS ARE POSSIBLE...MAINLY FOR CENTRAL AND SOUTH CENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS...CAPABLE OF 2 INCH DIAMETER HAIL AND DAMAGING
60 TO 70 MPH WINDS...REMAIN POSSIBLE SUNDAY AND SUNDAY NIGHT WITH
THE BEST CHANCES OCCURRING OVER SOUTHEAST KANSAS.

A FEW THUNDERSTORMS CAPABLE OF SMALL HAIL AND 40 TO 50 MPH GUSTS
ARE POSSIBLE OVER SOUTHERN KANSAS MONDAY AND MONDAY NIGHT.

A FEW THUNDERSTORMS...WHICH APPROACH SEVERITY WITH HAIL CLOSE TO
QUARTER SIZED...ARE POSSIBLE ACROSS THE REGION FROM WEDNESDAY
THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 3, 12:12 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
112 AM CDT SUN JUN 3 2012

KSZ082-091-030715-
HARPER-KINGMAN-
112 AM CDT SUN JUN 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 108 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MEDICINE LODGE TO 12
MILES SOUTH OF BURLINGTON...AND MOVING EAST AT 35 MPH.

DIME SIZE HAIL...AND WINDS TO 50 TO 55 MPH ARE POSSIBLE WITH THESE
STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3699 9834 3710 9836 3710 9835 3737 9836
      3738 9840 3741 9841 3744 9798 3700 9787
TIME...MOT...LOC 0612Z 259DEG 28KT 3731 9852 3673 9837
Special weather statement, Jun 3, 12:45 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
145 AM CDT SUN JUN 3 2012

KSZ082-091-030730-
HARPER-KINGMAN-
145 AM CDT SUN JUN 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER AND KINGMAN COUNTIES...

AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NASHVILLE TO
WALDRON...AND MOVING EAST AT 30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 TO 55 MPH ARE POSSIBLE
WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3738 9835 3739 9846 3762 9848 3767 9811
      3701 9791 3699 9835
TIME...MOT...LOC 0645Z 257DEG 29KT 3750 9834 3700 9820
Special weather statement, Jun 3, 1:18 AM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
218 AM CDT SUN JUN 3 2012

KSZ067-082-083-091-092-030815-
HARPER-KINGMAN-RENO-SEDGWICK-SUMNER-
218 AM CDT SUN JUN 3 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER...KINGMAN...RENO...SEDGWICK AND SUMNER
COUNTIES...

AT 215 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KINGMAN TO BLUFF
CITY...AND MOVING EAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3699 9806 3780 9829 3792 9745 3791 9742
      3700 9727 3699 9756
TIME...MOT...LOC 0718Z 251DEG 31KT 3763 9802 3708 9783

The radar

The Wichita radar (KICT), 42 km away, was scanning. The volume nearest the first event began at 07:34 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kingman

When
June 3, 1:33 AM CST to 1:34 AM CST
Where
Kingman County, 3.35 mi WSW of Mt Vernon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.710, -97.910

Hail, Greenwood

When
June 3, 7:20 PM CST to 7:21 PM CST
Where
Greenwood County, 2.34 mi NNE of Climax
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.750, -96.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392746, 392747.